Kansas, 2007Winter Storm and Winter Weather in Kansas, April 5, 2007
April 5, 2007 · NWS ICT · 13 events in 13 counties and zones
A backdoor cold front pushed southwestward into portions of Central through Southeast Kansas during the morning hours of April 5th. This front eventually stalled out and interacted with an upper level system to spawn a rather intense and narrow band of snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front pushed southwestward into portions of Central through Southeast Kansas during the morning hours of April 5th. This front eventually stalled out and interacted with an upper level system to spawn a rather intense and narrow band of snow. The band of snow stretched from Russell and Lincoln counties southeastward, intensified across Saline, McPherson and Marion counties before losing steam across Greenwood and Elk counties. The heaviest, most intense snow fell from southwest Saline County to southeast Marion County and encompassed the northeast two-thirds McPherson County. This area saw 6 to 8 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 5, 10:43 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 5, 10:43 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1143 AM CDT THU APR 5 2007
.UPDATE...
FORECAST IS PRETTY MUCH ON TRACK...REGARDING TREND IN THE
DEVELOPING SNOW ACROSS CENTRAL KANSAS. ACCUMULATIONS WILL
BE DEPENDENT ON RATE OF FALL AND AIR/GROUND TEMPERATURES
THIS AFTERNOON. HOWEVER LATEST MODEL DATA AND SURFACE
OBSERVATIONS SUGGEST WE MAY INDEED APPROACH THE GOING
FORECAST AMOUNTS BY VERY LATE IN THE AFTERNOON.
KED
&&
.PREV DISCUSSION... /ISSUED 257 AM CDT THU APR 5 2007/
SYNOPSIS...
SHORT-MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH SATURDAY. MODELS
CONTINUE TO SHOW UPPER PATTERN AMPLIFYING...WITH STRONG POLAR
VORTEX BECOMING REINFORCED OVER THE NORTHEAST CONUS AND UPPER
RIDGING FROM THE NORTHWESTERN STATES UP THROUGH WESTERN CANADA. A
MODIFIED POLAR SURFACE ANTICYCLONE WILL CONTINUE TO BUILD
SOUTHWARD FROM SOUTH CENTRAL CANADA THROUGH THE PLAINS. A MID-LEVEL
BAROCLINIC ZONE WILL BE DRAPED ACROSS THE CENTRAL PLAINS IN A
NW-SE ORIENTED ALIGNMENT.
DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION TYPE/AMOUNTS TODAY INTO
TONIGHT...AND OTHERWISE TEMPERATURES OVER THE NEXT SEVERAL DAYS.
TODAY-SATURDAY:
SHORTWAVE TROF MOVING INTO WY EARLY THIS AM (PER SATELLITE) WILL
SLIDE SOUTHEASTWARD ACROSS KANSAS TODAY INTO THIS EVENING. GFS AND NAM-
WRF INDICATE ABOUT A 3 TO 5 HOUR PERIOD OF STRONG ISENTROPIC LIFT
AND MID-LEVEL FN CONVERGENCE (FRONTOGENESIS) WITHIN THE MID-LEVEL
BAROCLINIC ZONE AS THE SHORTWAVE MOVES ACROSS. THERE IS ALSO
STRONG OMEGA WITHIN THE -12 TO -18 CELSIUS DENDRITIC GROWTH ZONE
WITH LAPSE RATES SHOWING SOME INSTABILITY. FORECAST TEMPERATURES
(MID-UPPER 30S) AND VERY WARM SOIL TEMPERATURES (50S) ARE
GENERALLY POOR FOR ACCUMULATING SNOWFALL IN CENTRAL KS. HOWEVER IF
THE SNOW COMES DOWN MODERATE-HEAVY FOR A FEW-SEVERAL HOURS IN
CENTRAL KS WHICH IS POSSIBLE...COULD SEE A QUICK INCH OR TWO
ACCUMULATION MAINLY ON GRASSY SURFACES. PRUDENCE MAY DICTATE
KEEPING CURRENT MARGINAL WINTER WEATHER ADVISORY GOING TODAY GIVEN
THE VERY WARM MARCH...AND MAY EXPAND INTO HARVEY/RENO COUNTIES.
FURTHER SE INTO OUR FORECAST AREA...JUST NOT CONFIDENT WE WILL
EXPERIENCE ANY ACCUMULATIONS WITH EVEN WARMER HIGHS TODAY AND
RAIN/SNOW MIX BEFORE CHANGEOVER.
MODELS HINT THAT LOW-MID LEVEL CLOUDS MAY LINGER TONIGHT KEEPING
LOWS FROM BOTTOMING OUT TOO MUCH. NEVERTHELESS A COLD NIGHT IN
STORE (UPPER 20S/LOWER 30S). MID-LEVEL BAROCLINIC ZONE PROGGED TO
GRADUALLY SLIDE SOUTHWESTWARD TO OVER THE CENTRAL/SOUTHERN HIGH
PLAINS FRIDAY-SATURDAY. THIS SHOULD ALLOW CLOUD COVER TO DIMINISH
IN OUR AREA ESPECIALLY FRIDAY NIGHT-SATURDAY. MUCH BELOW NORMAL
TEMPERATURES STILL APPEAR IN STORE FRIDAY-SATURDAY AND A HARD
FREEZE LOOKING HIGHLY PROBABLE FRI NIGHT AND SAT NIGHT WITH LOWS
WELL DOWN INTO 20S. RECORD LOWS ARE IN JEOPARDY BOTH NIGHTS.
SUNDAY-MONDAY:
GFS ENSEMBLES BEGIN TO DIVERGE SIGNIFICANTLY FROM THE ECMWF/UKMET
REGARDING HANDLING/TIMING OF SOUTHERN STREAM SHORTWAVE TROF IN THE
SOUTHWEST. GFS ENSEMBLE MEAN DROPS FEATURE INTO BAJA OF CA WHILE THE
UKMET/ECMWF PROGRESSIVELY MOVE THE WAVE INTO THE SOUTHERN PLAINS.
FORECAST UNCERTAINTY HIGH REGARDING EVOLUTION OF SOUTHERN BRANCH
WAVE. HOWEVER CONFIDENCE IS MEDIUM-HIGH THAT TEMPERATURES WILL MODERATE
BACK TOWARD NORMAL SEASONAL VALUES EARLY NEXT WEEK BASED ON MODEL
CONSISTENCY IN THIS REGARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 42 29 44 25 / 80 20 10 10
HUTCHINSON 38 28 43 24 / 90 20 10 10
NEWTON 39 28 43 24 / 90 20 10 10
ELDORADO 42 29 43 24 / 80 30 10 10
WINFIELD-KWLD 44 30 44 25 / 80 30 10 10
RUSSELL 35 27 41 23 / 90 20 10 10
GREAT BEND 36 28 42 24 / 90 20 10 10
SALINA 37 27 42 23 / 90 20 10 10
MCPHERSON 37 28 42 24 / 90 20 10 10
COFFEYVILLE 46 29 44 25 / 70 40 10 10
CHANUTE 45 28 43 24 / 70 40 10 10
IOLA 45 28 42 24 / 70 40 10 10
PARSONS-KPPF 46 29 43 24 / 70 40 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-
033-047>052-067-068.
&&
Hazardous weather outlook, Apr 5, 3:59 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT THU APR 5 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
459 AM CDT THU APR 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOWFALL IS LIKELY ACROSS A LARGE PORTION OF CENTRAL
KANSAS AND PART OF SOUTH CENTRAL KANSAS TODAY. PLEASE REFER TO OUR
WINTER WEATHER ADVISORY FOR DETAILS. A MIX OF RAIN AND SNOW IS
EXPECTED ACROSS THE REST OF THE AREA TODAY INTO THIS
EVENING...WITH LITTLE OR NO ACCUMULATION.
LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 20S TO LOWER 30S
AREAWIDE. THIS WILL RESULT IN A CHANCE FOR A KILLING FREEZE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DURING THE EARLY MORNING HOURS...BOTH SATURDAY AND SUNDAY...NEAR
RECORD LOW TEMPERATURES WELL DOWN IN THE 20S ARE FORECAST. THIS
WILL RESULT IN A HIGH PROBABILITY OF A KILLING FREEZE.
ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
CENTRAL AND SOUTHEASTERN KANSAS. IT IS TOO EARLY TO DETERMINE IF
ANY OF THESE STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
JMC
In the hours before
Local storm report, Apr 5, 11:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT THU APR 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM SNOW 8 WNW BROOKVILLE 38.82N 98.00W
04/05/2007 M1.5 INCH ELLSWORTH KS TRAINED SPOTTER
&&
KEDLocal storm report, Apr 5, 12:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 PM CDT THU APR 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM SNOW RUSSELL 38.89N 98.85W
04/05/2007 E1.0 INCH RUSSELL KS LAW ENFORCEMENT
HEAVY SNOW AT TIME OF OBSERVATION. ROADS SNOW PACKED
NORTH OF RUSSELL.
&&
KEDLocal storm report, Apr 5, 12:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT THU APR 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW LINCOLN 39.04N 98.15W
04/05/2007 E1.0 INCH LINCOLN KS LAW ENFORCEMENT
ROADS SNOW PACKED AND SLUSHY IN SOUTHWEST PART OF COUNTY.
&&
KEDLocal storm report, Apr 5, 12:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT THU APR 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW LINCOLN 39.04N 98.15W
04/05/2007 E1.0 INCH LINCOLN KS LAW ENFORCEMENT
ROADS SNOW PACKED AND SLUSHY IN SOUTHWEST PART OF COUNTY.
&&
KEDLocal storm report, Apr 5, 12:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CDT THU APR 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM SNOW N LUCAS 39.06N 98.54W
04/05/2007 M1.5 INCH RUSSELL KS TRAINED SPOTTER
SNOW IS COVERING GRASS AND STREETS ARE SLICK.
&&
BRWLocal storm report, Apr 5, 12:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
117 PM CDT THU APR 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM SNOW 5 SW ASH GROVE 39.11N 98.40W
04/05/2007 M1.5 INCH LINCOLN KS TRAINED SPOTTER
OBSERVER REPORTING 1/4 MILE VISIBILITY AND SNOW COVERED
STREETS.
&&
BRWWinter Storm, Saline
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A trained spotter measured 6 inches of wet snow in Brookeville.
Winter Storm, McPherson
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- McPherson forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The public reported an estimated 8 inches of snow in Lindborg and 7 inches of snow 7 miles north of McPherson. Trained spotters measured 7 inches 7 miles north of Moundridge and 6.5 inches 7 miles north-northeast of McPherson. The snow cause numerous accidents. Most of the accidents were minor and did not cause any damage. One accident was serious as the car flipped over several times injuring the driver. He was transported to Hutchinson Hospital in serious condition. The Hutchinson Times contributed to this report.
Winter Storm, Marion
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A trained spotter reported 6.5 inches of snow.
Winter Weather, Russell
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Russell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A trained spotter measured 4 inches of snow in Russell.
Winter Weather, Lincoln
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
The public reported 4 inches of snow in Sylvan Grove.
Winter Weather, Ellsworth
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A trained spotter measured 5 inches of snow in Kanopolis.
Winter Weather, Rice
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A trained spotter measured 2.5 inches of snow 1 mile north of Little River.
Winter Weather, Harvey
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Harvey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
A trained spotter measured 4 inches of snow in Hesston.
Winter Weather, Butler
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A trained spotter measured 5 inches of snow 6 miles south-southwest of Cassoday.
Winter Weather, Sedgwick
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A trained spotter measured 2.3 inches of snow 4 miles northeast of Valley Center.
Winter Weather, Chase
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Chase forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A trained spotter measured 1.5 inches of snow in Cottonwood Falls.
Winter Weather, Greenwood
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
A trained spotter measured 3 inches of snow 5 miles north-northeast of Severy.
Winter Weather, Elk
- When
- April 5, 12:30 PM CST to 11:00 PM CST
- Where
- Elk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
A trained spotter measured 2.5 inches of snow 5 miles southwest of Howard.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, April 5 to 8, 2007$65,000 · 5 events
- Frost and Freeze in Illinois, April 5 to 13, 200735 events
- Frost and Freeze in Kentucky, April 5 to 10, 200734 events
- Frost and Freeze in Kentucky, April 5, 200722 events
- Lake-Effect Snow in Ohio, April 5 to 6, 2007$25,000 · 1 event
- Frost and Freeze in Illinois, April 5, 200719 events
- Drought in Mississippi, April 5 to 30, 200714 events
- Frost and Freeze in Missouri, April 5, 200711 events
- Frost and Freeze in New Jersey, April 5 to 11, 20079 events
- Frost and Freeze in West Virginia, April 5, 20077 events
- Frost and Freeze in Virginia, April 5, 20076 events
- Frost and Freeze in Indiana, April 5, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21915, 21916, 21917, 21921, 21923, 21925, 21926, 21930, 21931, 21932, 21933, 21935, 21936.